Purpose: To investigate the hypothesis that some patients with epilepsy are generally prone to develop psychiatric adverse events (PAEs) during antiepileptic drug (AED) therapy irrespective of the mechanism of action of the drugs.
Methods: From a large case registry of patients prescribed topiramate (TPM) and levetiracetam (LEV), data of patients who had a trial with both drugs were analyzed. Demographic and clinical variables of those who developed PAEs with both drugs (group 1) were compared with those who did not (group 2). Subsequently, from the whole case registry, psychopathological features, demographic, and clinical variables of patients developing PAEs with TPM were compared with those of patients developing PAEs with LEV.
Results: The case registry included over 800 patients. Among 108 patients having a trial with both drugs, we identified 9 patients in group 1 and 71 in group 2. Previous psychiatric history, family psychiatric history and history of febrile convulsions showed to be significant clinical correlates. Comparing patients who developed PAEs with LEV with those who developed PAEs with TPM, there were no differences in epilepsy related variables. Well-defined DSM-IV disorders were more frequent with TPM than with LEV. Seizure freedom was associated with psychosis.
Conclusions: This study suggests that a subgroup of patients is generally prone to develop PAEs during AED therapy, despite different pharmacological properties of the AEDs. A particular clinical profile and relevant variables have been identified.